West Virginia, 2016

Hail and Damaging Wind in West Virginia, June 21, 2016

June 21, 2016 · NWS PBZ · 3 events in 1 county or zone

Thunderstorms developed ahead of an approaching cold front the afternoon of the 21st, a few of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed ahead of an approaching cold front the afternoon of the 21st, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 2:27 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 21, 2:27 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
327 PM EDT TUE JUN 21 2016

.SYNOPSIS...
Thunderstorms will be possible this evening south of Interstate
68. The next chance for showers and storms will be Wednesday night
through Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest surface analysis shows the frontal boundary just south of
the PA border where observed dewpoints are still in the upper 60s.
Breaks in cloud coverage will allow for increased surface-based
instability as the afternoon progresses, with storm development
focused along the boundary. Isolated severe storms are possible
with a favorable shear environment. Storm potential will diminish
by mid-evening as diurnal instability decreases.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
No significant weather is anticipated through the day as a
shortwave ridge transitions over the forecast area. Overnight
models have been consistent in showing a complex developing over
the midwest earlier in the day and passing through the region
after midnight. While low level instability will be minimal, shear
aloft will be favorable for organized convection and the depth of
the associated cold pool may be deep enough to initiate convectionand
maintain the MCS. The primary threat will be damaging winds, but
progged PWAT values are progged to be well above the 90th
percentile at this time so flash flooding will also be a concern.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The boundary looks to remain over the area after the nocturnal
MCS passes to the east on Thursday morning. While its positioning
is far from certain due to how quickly it weakens, whether it
passes through in a severe fashion, and how much of a mesoscale
cold pool it generates and/or leaves behind, the preponderance of
model guidance suggests that it should remain over our area into
Thursday. This poses significant issues going into the daytime as
the upper level wave finally starts to push toward and through the
area.

In particular, the NAM projects a much better likelihood of
periods of clearing behind the MCS early in the day on Thursday.
Due to likely heavy rain Wednesday night as well as no real air
mass change, the consensus favors dewpoints into the lower 70s
across the southern two-thirds of the forecast area on Thursday.
In addition, should the clouds break up much at all, temperatures
will likely surge well into the 80s. In addition, some mid-level
dry air looks to work into the area progressively during the day
while 0-6 km shear increases greatly. Helicity values from 0-1 and
0-3 km go off the charts due to hodograph plots that end up
looking legitimately like a hockey stick, however their
reliability hinges entirely upon the positioning of the boundary.
The GFS would suggest farther south positioning of the boundary,
as would the new GEM. The forecast was built around a consensus
favoring the southern half of the CWA for damaging winds as a
result. There certainly would be a possibility of tornadoes as
well should the more curved hodographs verify.

The front looks to rapidly move south of the area by Thursday
evening, ending the threat of thunderstorms and showers. Cooler
air and lower dewpoints filter in for a short time thereafter. The
cooler conditions will be short-lived, however as amplified
ridging builds toward the area for the weekend and early next
week. This should again bring heat and humidity back rapidly with
temperatures approaching or surpassing 90 degrees by Sunday into
Monday. Fries

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through the TAF period with convection
moving south of the CWA and shortwave ridging building in
overnight.

.OUTLOOK /WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely early Wednesday night and early Thursday
with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 1:13 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE JUN 21 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-221815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
213 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ511>514-221815-
GARRETT-PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
213 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 2:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT TUE JUN 21 2016

MDZ001-WVZ511>514-212015-
GARRETT-EASTERN PRESTON-EASTERN TUCKER-PRESTON-WESTERN TUCKER-
329 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GARRETT...
NORTHWESTERN TUCKER AND SOUTHERN PRESTON COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
NEWBURG...OR 11 MILES SOUTHWEST OF ROWLESBURG...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAVIS...THOMAS...HANNAHSVILLE...SAINT GEORGE...BENBUSH...
BLACKWATER FALLS...SILVER LAKE...PIFER MOUTAIN...
LEAD MINE AND BEECHWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3917 7983 3920 7983 3923 7981 3924 7981
      3924 7985 3929 7986 3930 7989 3929 7941
      3922 7944 3920 7947 3921 7949 3919 7949
      3918 7947 3918 7945 3905 7950
TIME...MOT...LOC 1928Z 283DEG 22KT 3924 7983

TAX

The radar

The Sterling radar (KLWX), 168 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tucker

When
June 21, 3:15 PM EST
Where
Tucker County, 1.38 mi S of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.050, -79.430

Law enforcement reported trees down southwest and south of Cortland.

Hail, Tucker

When
June 21, 3:30 PM EST
Where
Tucker County, 2.96 mi NNW of Buena
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -79.470

Hail, Tucker

When
June 21, 3:30 PM EST
Where
Tucker County, 2.12 mi SE of Cortland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -79.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641085, 641083, 641084.